Class I Recall Issued for Thoratec HeartMate II LVAS Heart PumpApr 5, 2012 | Parker Waichman LLP
The most serious type of recall has been issued for Thoratec Inc.'s HeartMate II Left Ventricle Assist System (LVAS). According to a report from Reuters, some information regarding the proper way to connect the heart pump was omitted from its instructions, which could lead to serious side effects or even death.
Failure to connect the pump properly could result in low pump flow or worsening symptoms of heart failure. There have been at least 29 cases where the heart pump was incorrectly connected, five of which required surgical intervention. One death was reported, but it is not known if an incorrectly detached pump caused the fatality.
The HeartMate II LVAS recall is being designated Class I, which is the U.S. Food & Drug Administration's (FDA) most serious recall action. However, none of the devices are being pulled from the market. New cautions and instructions are being added to its label warning that failure to connect the pump properly could result in low pump flow or worsening symptoms of heart failure.
Thoratec first informed doctors about the Heartmate II LVAS problems via letter on February 23. The recall notice and Class I designation was first posted on the FDA website on March 23, and reposted yesterday. The model numbers affected are 103393, 103695, 104692, 104911 and 104912.
The HeartMate II LVAS delivers blood from the dysfunctional left ventricle of the heart to the rest of the body. It is used in people awaiting heart transplants who are at risk of imminent death from non-reversible left ventricular failure, according to the agency. It is also indicated for use in patients with New York Heart Association (NYHA) Class IIB of IV end-stage left-ventricular failure who have received optimal medical therapy for at least 45 of the last 60 days and who are not candidates for heart transplantation.
The HeartMate II LVAS is intended for both home and hospital use, and for ventricular assist device patients being transported by ground ambulance, airplane or helicopter.